CSN Login
Members Online: 4

You are here

Question about something doctor said

mom_of_2
Posts: 30
Joined: Nov 2010

So I went to my dad's dr's appointment today, and the doctor said from all his bloodwork he's been getting, the tumor markers are decreasing. I'm guessing this is a good sign, right? Never heard anything about it before, but from what i've read online, that's a sign the chemo is helping. Am I correct?

Also, today is his 2nd treatment, he's only getting one every three weeks. He's getting Taxol and Carboplatin. Is this common to be so far apart?

He was diagnosed 10-8 with a 10cmX11cm tumor in upper left lobe, stage IV, lymph node involvement, attached to ribcage and vessels (I'm guessing blood vessels?) and pleural effusion. They won't do a PET scan for some reason, but did MRI and no brain mets. He is 73.

His first treatment went well, only problem was extreme tiredness for the first week, but then started feeling better, and his hair is just now starting to fall out. Should this be expected (tiredness) after each treatment, or does it get better, or worse.

Thank You and Happy Thanksgiving!
Chrissy

cabbott
Posts: 1048
Joined: Aug 2006

Tumor markers are a rough estimate of how a patient is responding to treatment. Decreasing markers is usually a good sign that the patient is responding well to treatment. The markers are usually something like a protein or another chemical in the blood that is produced by cancer cells. Less markers means there may be less cancer cells actively doing things in the body. So lower numbers are desirable. The markers are not exact though, because you aren't looking directly at the cancer(usually an impossible thing to do anyhow since cancer is small and often buried inside of organs and important body parts. . .). Doctors are constantly looking for better markers. It will be great when they find a definitive test that could prove you did or did not have cancer with a spit or finger prick test. But a trained doctor can interpret the marker tests we have and let you know what the rise or fall in the numbers may mean.

I did not have chemo, but many of my friends have had chemo. Most of them were on treatments three weeks apart. As they went through chemo, they usually said that the treatment started affecting their appetite and energy level starting the day after the treatment and they felt pretty out of it for a few days. By the time the next treatment came around, they often felt better. Different treatments affect people differently. Different people respond to the same treatment differently. The doctors can give you a complete and totally scary list of side effects, but not all the side effects hit each person who gets that treatment. Almost everyone notices a decrease in energy level, but some people are able to keep up with their normal routine and others need lots of naps and quiet indoor activities. I had one friend who continued working as an elementary school teacher throughout chemo and only missed 2 days of work the entire year. She also had a three week regime. But another teacher friend with a similar routine had to quit her job and take disability. She had the same kind of cancer and a similar chemo. Her body though needed lots more rest throughout treatment. So take things one day at a time. Encourage your Dad to take naps as needed, walk or exercise every day as he is able [sometimes that's only a walk around the inside of the house; sometimes that's a walk around the block]. Let him eat whatever he likes on days when he is hungry. Be aware that foods get a strange smell and taste when you are on chemo and previously favorite foods can become real problems. Bland foods usually work the best. He can eat anything that is food, but don't provide lots of vitamins or herbs without the doctor's blessings. Some things that protect our bodies from illness (like vitamin A for example) protect cancer cells during chemotherapy.This is bad because chemo is supposed to kill the cancer. Eating carrots aren't a problem but taking a ton of vitamin A is a problem. And drink lots and lots of water during chemotherapy. It helps to keep things working and keep you out of the hospital. Call the nurses if you have any problems or concerns. That's what they are there for. And come back here with questions anytime. Good luck!

mom_of_2
Posts: 30
Joined: Nov 2010

Thank you for your answer. Alot of good advice in there, and what you said about the tumor markers make sense. Just crossing my fingers that was a good sign.

Chrissy

cabbott
Posts: 1048
Joined: Aug 2006

I hate it when I hit the button too often and the darn post comes up twice. Sorry

Dapsterd's picture
Dapsterd
Posts: 291
Joined: Jun 2010

I was on taxol and carbo, but my cycle was once per week x 22 weeks, about 3 hrs exch cycle. I am told this may be less harsh on the body and you actually get more chemo over cycle period. They also say side-effects are less.....who knows ?!!

three weeks cycles is quite standard though.

Side effects seem to have stayed consistant throughout treatment for me, and they were not too bad, but I am 47, not 73.

Best wishes
Dave

Subscribe to Comments for "Question about something doctor said"